Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Jae-Sung Lee 1 Article
Nicotine Poisoning Using Nicotine Patches
You-Dong Sohn, Jae-Sung Lee, Gu-Hyun Kang, Jung-Tae Choi, Moo-Eob Ahn, Jeong-Youl Seo, Hee-Cheol Ahn
J Korean Soc Clin Toxicol. 2007;5(1):53-56.   Published online June 30, 2007
  • 75 View
  • 0 Download
AbstractAbstract PDF
Nicotine poisoning arising from the use of nicotine patches is rare. However, because nicotine patches are classified as an OTC drug, the risk of misuse or abuse is increasing. Nicotine poisoning using nicotine patches shows an unusual clinical presentation compared to that from oral ingestion of multiple doses of nicotine. We present a case of misused nicotine patches that cause a nicotine poisoning. A thirty-nine year-old healthy man visited the ER with complaints of an intermittent cramping abdominal pain with nausea and vomiting. Upon physical examination, there were no specific findings except increased bowel sounds, and the patient's initial laboratory findings were also unremarkable except for an increased bilirubin level. CT revealed a mild degree of fatty liver. The patient's symptoms did not improve any further with conservative management. During his ED stay, we meticulously took his history again, and we discovered that he had used nicotine patches for three days, six days before admission, and had misused the nicotine patches as NSAID patches. The patient's diagnosis of nicotine poisoning was confirmed by a urine cotinine level ten times the normal value. After a 12-hour stay in the ED, his symptoms disappeared without any specific management.

JKSCT : Journal of The Korean Society of Clinical Toxicology